Maine, 2006

Hail and Damaging Winds in Maine, August 1, 2006

August 1, 2006 · NWS GYX · 6 events in 3 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 7:06 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 1, 7:06 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
806 PM EDT TUE AUG 1 2006

.SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERN IS STRONG TO SEVERE CONVECTION OVER THE WESTERN MAINE
MOUNTAINS AND UPSTREAM OF THE FORECAST AREA...MOVING THIS WAY. LOOKS
LIKE THE THUNDERSTORMS ARE FORMING INTO A MESOSCALE CONVECTIVE
COMPLEX. MAY HAVE TO ADJUST FORECAST OVERNIGHT TO ACCOUNT FOR THIS.
CURRENTLY STRONG THUNDERSTORM WORDING IN FOR MOST ZONES AND THIS IS
GOOD...BUT MAY HAVE TO EXTEND TO REST OF FORECAST AREA AND INTRODUCE
HEAVY RAIN AND LOCALIZED FLOODING POTENTIAL.

HAVE ALREADY ISSUED A SPECIAL WEATHER STATEMENT TO COVER THIS FOR
TONIGHT AND MAY UPDATE THE ZONE FORECASTS LATER ON AS WELL.

WILL KEEP THE HEAT WARNING/ADVISORY FOR WEDNESDAY AFTERNOON. THE
ONE FOR TODAY EXPIRED AT 6 PM.

&&

.AVIATION...
VISUAL FLIGHT RULES CONDITIONS WILL PREVAIL EXCEPT FOR ANY STRONG
THUNDERSTORMS THAT MOVE SOUTHEAST ACROSS THE REGION OVERNIGHT AND
FOR SOME REDUCED VISIBILITY IN HAZE.

&&

.MARINE...
SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY/...WILL ADD SOME GUSTY
WINDS...HEAVY RAIN...ETC IN THE MARINE FORECAST FOR LATER TONIGHT
AS THE STRONG CONVECTION MOVES SOUTHEAST ACROSS THE REGION. ALSO
WILL ADJUST WINDS AND SEAS TO ACCOUNT FOR LATEST BUOY REPORTS
WHICH SHOW CONDITIONS JUST A LITTLE STRONGER THAN FORECAST...BUT
STILL BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.PREV DISCUSSION...
 /ISSUED 300 PM EDT TUE AUG 1 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
THUS FAR THUNDERSTORMS HAVE DEVELOPED JUST SOUTH OF THE FRONTAL
BOUNDARY...WEAKENING AS THEY TRACK FROM QUEBEC INTO NORTHERN NEW
HAMPSHIRE. 250 PM RADAR LOOP SHOWS WIDELY SCATTERED STORMS
DEVELOPING ACROSS CENTRAL NEW HAMPSHIRE AS WELL. EXPECT STORMS TO
CONTINUE TO DEVELOP THROUGH THIS EVENING...WITH SOME SEVERE
WEATHER STILL EXPECTED. WIND DAMAGE REMAINS THE MAIN
CONCERN...WITH ONE CELL THIS MOVING AT OVER 40 KTS. SURFACE BASED
STRONG CONVECTION HAS A HIGH POTENTIAL TO PRODUCE WIND DAMAGE.
SOUNDING STILL SUPPORTS ORGANIZED CONVECTION IN NORTHER
SECTIONS...SO WILL STILL KEEP A WATCH FOR POSSIBLE SUPER CELL DEVELOPMENT.

IN OTHER NEWS...TODAY HAS BEEN A VERY HOT DAY IN SOUTHERN NEW
HAMPSHIRE...WITH HEAT INDEXES RISING ABOVE 100 F AT CON AND LEB.
WILL FOLLOW THE GFS FOR THE POSITION OF THE FRONT TOMORROW...AS
ITS SUPPORTED BY THE GEM/UKMET. THUS STAY CLOSE...BUT A TAD BELOW
GFS MOS FOR HIGH TEMPERATURES/DEW POINTS. THIS WOULD PUT SOUTHERN
NEW HAMPSHIRE AND FAR SOUTHERN MAINE IN WARNING CRITERIA...AND THE
ADJACENT FOOTHILLS OF MAINE AND NEW HAMPSHIRE IN ADVISORY
CRITERIA. HIGHS WILL APPROACH 100 DEGREES IN CONCORD (THE ALL TIME
RECORD IS 102).

OVERNIGHT...EXPECT SHOWERS WITH EMBEDDED THUNDERSTORMS TO CONTINUE
OVERNIGHT IN THE MOUNTAINS ALONG THE FRONTAL BOUNDARY. IT IS STILL
UNSTABLE ALOFT...WITH THE BOUNDARY PROVIDING ENOUGH FOCUS FOR MORE
NIGHTTIME CONVECTION. THE FRONT WILL BEGIN TO SLOWLY DROP SOUTH ON
WEDNESDAY...AGAIN BRINGING THE POTENTIAL FOR SEVERE WEATHER.
SIGNIFICANT INSTABILITY IS IN PLACE FOR TOMORROW...WITH LESS
DIRECTIONAL SHEAR TOMORROW...BUT STILL WINDS 40 KTS + AT 700 MB.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MAIN FORECAST PROBLEM THROUGH FRIDAY WILL BE SPEED OF COLD
FRONT...AS THERE IS THE POSSIBILITY OF SOME WAVES FORMING ALONG
THE FRONT AS IT MAKES ITS WAY SOUTH. HAVE TRENDED TOWARD THE
GFS...WHICH SUGGESTS FRONT CLEARS SRN ZONES 06-12Z THU. THE FRONT
LOOKS LIKE IT WILL ACTUALLY CONSIST OF 2 OR 3 SFC BOUNDARIES. HAVE
KEPT THE CHC POPS. RUNNING IN...AT LEAST...SOME PART OF SRN ZONES
INTO FRIDAY...JUST TO COVER THE NAM/S STRONGER WAVE ON FRI.

OTHER THAN THAT SHOULD BE QUIET THROUGH SUN...AS SFC RIDGE BUILDS
IN...WITH NEXT GOOF CHC OF PRECIP ON SUN...IN RESPONSE TO WAA.

AVIATION...
MAIN CONCERN WILL BE SHOWERS AND THUNDERSTORMS THROUGH THE TAF
PERIOD. EXPECT WIDELY SCATTERED TSRA THIS AFTERNOON AT
LEB/PWM/CON/PSM. AUG IS CLOSE TO A BOUNDARY SO HIGHER CONFIDENCE
IN THUNDERSTORMS THIS AFTERNOON. SOME ELEVATED CONVECTION
TONIGHT...BUT MAINLY NORTH OF TAF LOCATIONS. OVERNIGHT...EXPECT
WINDS TO BECOME WESTERLY AND PICK UP A BIT...LIMITING FOG
POTENTIAL. STILL...A CLOSE CALL...BUT FOR NOW KEPT FOG OUT OF MOST
TAFS.

MARINE...
NO HEADLINES...WITH FAIRLY LIGHT WINDS AND SEAS IN THE SHORT AND
LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...EXCESSIVE HEAT WARNING FOR MEZ018-023 FROM NOON WEDNESDAY TO 6
     PM WEDNESDAY.
  ...HEAT ADVISORY FOR MEZ012-019-020-024-025 FROM NOON WEDNESDAY
     TO 6 PM WEDNESDAY.
NH...HEAT ADVISORY FOR NHZ003>007 FROM NOON WEDNESDAY TO 6 PM
     WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NHZ008>010-013-014 FROM NOON
     WEDNESDAY TO 6 PM WEDNESDAY.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 1, 4:25 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
525 AM EDT TUE AUG 1 2006

NHZ007-008-013-020930-
SULLIVAN-MERRIMACK-INTERIOR ROCKINGHAM-
525 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR SULLIVAN...MERRIMACK AND INTERIOR
ROCKINGHAM COUNTIES TODAY. THE COMBINATION OF TEMPERATURES IN THE
90S AND HIGH HUMIDITY COULD BECOME DANGEROUS...ESPECIALLY FOR
THOSE ENGAGED IN OUTDOOR ACTIVITIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW
ENGLAND THIS AFTERNOON...SOME OF WHICH COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED HIGH HEAT AND HUMIDITY WILL COMBINE FOR A POTENTIALLY
DANGEROUS SITUATION ONCE AGAIN WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION WEDNESDAY
AFTERNOON...SOME OF WHICH COULD PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON.

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>006-009-010-014-
020930-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP-
STRAFFORD-COASTAL ROCKINGHAM-
525 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...
SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON
ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW
ENGLAND THIS AFTERNOON...SOME OF WHICH COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH HEAT AND HUMIDITY WILL COMBINE FOR A POTENTIALLY DANGEROUS
SITUATION ON WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
WEDNESDAY AFTERNOON...SOME OF WHICH COULD PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON.

In the hours before

Special weather statement, Aug 1, 4:39 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT TUE AUG 1 2006

MEZ009-012230-
CENTRAL SOMERSET-
539 PM EDT TUE AUG 1 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 630 PM
EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 16 MILES WEST OF PITTSTON
FARM...OR ABOUT 17 MILES NORTH OF JACKMAN...AND MOVING TO THE
SOUTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS OF SOMERSET COUNTY FROM PITTSTON FARM SOUTH TO AROUND
FLAGSTAFF LAKE...CARATUNK AND THE FORKS THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SJC
Special weather statement, Aug 1, 6:01 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
701 PM EDT TUE AUG 1 2006

MEZ007>009-012>014-020030-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
701 PM EDT TUE AUG 1 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 830 PM EDT...

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERAL
STRONG THUNDERSTORMS ALONG A LINE MOVING FROM QUEBEC ACROSS THE
BORDER INTO NORTHERN FRANKLIN...NORTHERN OXFORD AND NORTHERN AND
CENTRAL SOMERSET COUNTIES. THESE STRONG THUNDERSTORMS WILL AFFECT
TOWNS SUCH AS JACKMAN...PITTSTON FARM...BRASSUA COBURN GORE AND
EUSTIS THROUGH 830 PM EDT.

THESE STORMS WILL BRING HEAVY RAIN...FREQUENT LIGHTNING STRIKES...
HAIL AND WIND GUSTS UP TO 50 MPH AS THEY MOVE TO THE SOUTHEAST AT 25
MPH.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.  BOATERS AND
CAMPERS SHOULD SEEK SAFETY WELL BEFORE THUNDERSTORMS ARRIVE.

SJC
Special weather statement, Aug 1, 6:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
753 PM EDT TUE AUG 1 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
753 PM EDT TUE AUG 1 2006

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
SOUTHERN AND WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST
NEW HAMPSHIRE TONIGHT.

AS OF 745 PM STRONG TO SEVERE THUNDERSTORMS WERE MOVING THROUGH
PARTS OF SOMERSET COUNTY WITH OTHER STRONG TO SEVERE THUNDERSTORMS
OVER QUEBEC PROVINCE...MOVING TOWARD NORTHERN NEW ENGLAND.

AS THESE STORMS MOVE TO THE SOUTHEAST THERE IS THE POTENTIAL THAT
THEY COULD BRING STRONG GUSTY WINDS...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING STRIKES THROUGH THE NIGHT. THERE IS ALSO THE
POSSIBILITY THAT THE STORMS COULD ORGANIZE INTO A LARGE AREA OF
HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING.

SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.
CAMPERS AND ANY EVENING BOATERS SHOULD SEEK SAFETY WELL BEFORE
THUNDERSTORMS ARRIVE.

MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION FOR
FOLLOWUP STATEMENTS AND ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC

The radar

The Portland,ME radar (KGYX), 151 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 1, 7:55 PM EST to 7:59 PM EST
Where
Somerset County, Caratunk
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -69.983

Trees down.

Thunderstorm Wind, Somerset

When
August 1, 8:30 PM EST to 8:35 PM EST
Where
Somerset County, Brighton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -69.700

Trees down.

Thunderstorm Wind, Franklin

When
August 1, 9:45 PM EST to 9:49 PM EST
Where
Franklin County, Eustis
Measured
50 kt (58 mph) estimated gust
Reported by
COOP STATION
Coordinates
45.217, -70.483

Two trees down across RT 27. Numerous limbs down and power outages throughout town.

Thunderstorm Wind, Franklin

When
August 1, 9:55 PM EST to 9:58 PM EST
Where
Franklin County, Rangeley
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -70.633

Trees down.

Thunderstorm Wind, Oxford

When
August 1, 10:18 PM EST to 10:22 PM EST
Where
Oxford County, Andover
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.633, -70.733

Trees down.

Hail, Somerset

When
August 1, 10:50 PM EST to 10:54 PM EST
Where
Somerset County, Skowhegan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -69.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532018, 5532019, 5532020, 5532021, 5532022, 5532023.